Alert archive / Alabama / Areal Flood Warnings in 2021
Areal Flood Warning 49, NWS Huntsville, AL
NWS Huntsville, AL issued this areal flood warning at Sep 19, 2021, 9:39 PM CDT for Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2021, 9:39 PM CDT (02:39 UTC)
- Expired
- Sep 20, 2021, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
165
WGUS44 KHUN 200239
FLWHUN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
939 PM CDT Sun Sep 19 2021
ALC089-200545-
/O.NEW.KHUN.FA.W.0049.210920T0239Z-210920T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
939 PM CDT Sun Sep 19 2021
The National Weather Service in Huntsville has issued a
* Flood Warning for Small stream in...
Southwestern Madison County in north central Alabama...
* Until 1245 AM CDT.
* At 939 PM CDT, gauge reports flooding from heavy rain along Indian
Creek. Flooding is already occurring in the warned area.
* Some locations that will experience flooding include...
Northwestern Huntsville, Madison, Redstone Arsenal, Triana,
Marshall Space Flight Center and Harvest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3457 8674 3486 8673 3486 8666 3457 8667
3458 8667 3459 8669 3459 8671 3459 8672
$$
MAWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this areal flood warning went out at Sep 19, 6:43 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 19, 6:43 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 643 PM CDT Sun Sep 19 2021 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Remainder of today and tonight) Issued at 349 PM CDT Sun Sep 19 2021 There have been essentially no changes to the near term forecast reasoning since the update this morning, as deep-layer south- southeasterly flow and efficient moisture advection will persist to the east of a mid/upper-level low lifting slowly northward into the Ozarks region. This will result in periods of moderate-heavy rain that will lead to an enhanced threat for both flash and areal flooding for the remainder of the afternoon. Over the course of the evening and early morning hours, the low to our west is predicted to open into a trough and accelerate northeastward into northern IL ahead of a shortwave trough spreading eastward across the northern Rockies. Gradient flow aloft across the local area will respond to this by strengthening and veering to the south-southwest, which should begin to focus the axis of strongest moisture convergence and widespread moderate-heavy rainfall in a NW- to-SE band extending from Middle TN southeastward into northwestern GA. This would likely clip our southern Middle TN and northeast AL counties, where the highest risk for significant flash flooding will likely exist overnight. A slightly lower spatial coverage of showers and embedded thunderstorms is expected to the southwest of this axis, where a gradual increase in southwesterly steering flow and storm motion may reduce the overall risk for flooding just a bit. However, with precipitable water values remaining in the 2-2.25 inch range and saturated soils, we will maintain the Flash Flood Watch for all areas. Otherwise, it will be another warm/muggy night, and given the combination of low stratus clouds and a light southeast breeze, temperatures should only drop into the u60s-l70s. .SHORT TERM...(Monday through Wednesday) Issued at 349 PM CDT Sun Sep 19 2021 Moderate south-southwesterly flow will continue across the region on Monday, but should gradually subside and veer to the west-southwest on Monday night/Tuesday morning, as a trailing mid-level trough axis originating from the disturbance lifting northward into IL overnight shifts slowly eastward across the TN Valley. Forecast soundings suggest that some drying will occur in the mid-levels, which will result in a slow downward trend in PWAT values into the 1.8-2 inch range by Monday afternoon and into the 1.6-1.8 inch range in the wake of the mid-level trough axis by Tuesday morning. Nonetheless, we still expect a fairly widespread coverage of showers and thunderstorms, at least until the mid-level trough axis crosses the region late Monday night/early Tuesday morning. Meanwhile, models are in good agreement that northern stream wave tracking eastward across the Great Plains will undergo significant amplification on Tuesday/Tuesday night, as an upper-level speed max digs southeastward through the base of the trough. Deep-layer flow will back to the southwest and strengthen once again by Tuesday afternoon as the trough begins to approach our area, supporting an increase in atmospheric moisture and shower/thunderstorm coverage. It appears as if the surface cold front will outpace the mid-level trough, with the front likely to shift southeastward across the CWFA late Tuesday night/early Wednesday morning. Although the risk for thunderstorms will end with the passage of the cold front, strong postfrontal lift will lead to a brief period of stratiform rain that will end from W-to-E during the late morning/early afternoon hours on Wednesday. North-northwest flow around 15 MPH with gusts up to 25 MPH and a fairly widespread coverage of low stratus clouds will make for a rather cool day on Wednesday, with temps struggling to reach the u60s-l70s. .LONG TERM...(Wednesday night through Saturday) Issued at 349 PM CDT Sun Sep 19 2021 Northwest flow aloft will prevail across the region during the extended period, as a broad scale longwave trough encompassing much of eastern North America will be reinforced by another strong upper low dropping southeastward from the southern Canadian Prairie provinces. A cool/dry and stable airmass will support strong radiational cooling on Thursday/Friday mornings, with lows in the u40s-l50s. Light southwesterly flow and weak moisture advection in the low-levels will lead to a gradual increase in low temps this weekend, with highs also expected to warm back into the m-u 70s by Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 643 PM CDT Sun Sep 19 2021 VFR conditions currently across the terminals. Showers are lifting out to the north and east with a few isolated to scattered showers still near KHSV and continued with -SHRA at HSV over the next couple of hours. MVFR conditions will return overnight and persist throughout much of the remainder of the TAF cycle. Another round of showers will arrive around 12-16z. Expect the heavier of the precipitation will stay to the east of MSL with visibilities dropping at to MVFR at KHSV. This precipitation may persist until the end of the TAF cycle. With the lack of thunder today, did not include VCTS in the TAFs at this time. Southeasterly winds will also increase after 16z with gusts up to 20-25 kts at times. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Monday evening for ALZ001>010-016. TN...Flash Flood Watch through Monday evening for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...MA For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Sep 19, 4:20 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 420 PM CDT Sun Sep 19 2021 ALZ001>010-016-TNZ076-096-097-201130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 420 PM CDT Sun Sep 19 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Remainder of today and tonight... Periods of moderate to locally heavy rainfall and a few embedded thunderstorms will continue across the outlook area through the early morning hours on Monday. This will result in an enhanced threat for both flash, areal, and mainstem river flooding, and a Flash Flood Watch remains in effect for the entire region through 7 PM Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Additional rounds of showers and thunderstorms will impact the Tennessee Valley on Monday and Tuesday, with an attendant threat for locally heavy rainfall and flooding. The risk for thunderstorms and flash flooding will end from northwest-to-southeast late Tuesday night and early Wednesday morning, as a strong cold front shifts southeastward. However, areal and mainstem river flooding may continue across portions of the area through the end of the week. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel in support of flooding is possible for the remainder of the day and overnight. 70/DD
In the hours before
Local storm report, Sep 19, 5:13 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
513 PM CDT SUN SEP 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD 6 W HAZEL GREEN 34.92N 86.67W
09/19/2021 MADISON AL FIRE DEPT/RESCUE
OPP REYNOLDS RD IN THE AREA OF BLUE WATER
SPRINGS PARK IS CLOSED DUE TO FLOODING.
&&
25The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:03 PM CDT | River Flood Warning | HUN | Madison | 12 hr |
| Sep 20, 12:55 AM CDT | Areal Flood Warning | HUN | Madison | 4 hr |
| Sep 20, 5:01 AM CDT | Areal Flood Warning | HUN | Madison | 3 hr |
| Sep 20, 3:34 PM CDT | Areal Flood Warning | HUN | DeKalb | 3 hr |
| Sep 20, 4:23 PM CDT | Flash Flood Warning | HUN | DeKalb | 90 min |
Nearby
Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.